Alert archive / West Virginia / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 210, NWS Pittsburgh, PA

July 27, 2003Marshall County, Ohio County, West Virginia

NWS Pittsburgh, PA issued this severe thunderstorm warning at Jul 27, 2003, 8:31 PM EDT for Marshall County, Ohio County, West Virginia. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 27, 2003, 8:31 PM EDT (00:31 UTC)
Expired
Jul 27, 2003, 9:00 PM EDT
In force
29 min
Issued by
NWS Pittsburgh, PA
Area
Counties, with a storm outline in the text

Counties Marshall County, WV, Ohio County, WV

The radar

The Pittsburgh radar (KPBZ), 66 km from the middle of the area, began a volume at 00:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 0.5 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2003-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 690 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2003-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 188 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
690 J/kg
Mixed-layer CIN
-60 J/kg
Mixed-layer LCL
1032 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
188 m²/s²
0-3 km storm-relative helicity
222 m²/s²
Significant tornado parameter
0.4
Supercell composite
5.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

350 
WUUS51 KPBZ 280031
SVRPBZ
WVC051-069-280100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
831 PM EDT SUN JUL 27 2003

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MARSHALL COUNTY IN WEST VIRGINIA
  OHIO COUNTY IN WEST VIRGINIA

* UNTIL 900 PM EDT

* AT 831 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES SOUTHEAST OF TRIADELPHIA...MOVING
  SOUTHEAST AT 30 MPH.

* SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...
  BETHLEHEM...
  TRIADELPHIA...
  WHEELING...

<<CALL TO ACTION>>SEVERE THUNDERSTORMS PRODUCE WINDS IN EXCESS OF 58
MILES AN HOUR AND LARGE HAIL GREATER THAN THREE QUARTERS OF AN INCH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772...WHEN YOU CAN
DO SO SAFELY.

LAT...LON 4008 8072 3991 8073 3999 8053 4015 8055

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 2:52 PM EDT, 5 hours 39 minutes earlier.

Area forecast discussion, Jul 27, 2:52 PM EDT, 5 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
252 PM EDT SUN JUL 27 2003

CDFNT WL SAG SWD ACRS CWA TNGT AND INTO NRN WV BY MON MRNG. SFC
DEWPTS AND PW QUITE HIGH ACRS RGN. HV ISSUED FFA FOR FAR NRN ZNS
THRU 10 PM...MAY NEED TO EXPAND WATCH AREA LTR ON.

WL GO WITH LKLY POPS ALL ZNS TNGT...AND KEEP CHC MON ACRS SRN HALF
CWA. FOR MON NGT...CHC ONLY IN FAR SERN ZNS. DRY TUE.

FCSTID =   14
PIT   64  77  59  79 /  60  30  10  10
HLG   65  78  60  80 /  60  30  10  10
MGW   66  78  60  80 /  60  40  30  20
ZZV   66  78  60  80 /  60  40  20  10
PHD   65  77  59  79 /  60  30  10  10
FKL   63  75  56  78 /  60  20  10  10
DUJ   63  75  56  78 /  60  20  10  10
LBE   64  77  59  79 /  60  30  10  10
BTP   63  76  57  79 /  60  20  10  10
IDI   64  76  58  79 /  60  30  10  10
ODM   64  77  55  78 /  60  50  30  20

.PBZ...
MD...NONE.
OH...FLOOD WATCH FOR THIS AFTERNOON AND EVENING FOR ZONE OHZ041.

SEVERE THUNDERSTORM WATCH FOR THIS AFTERNOON AND EVENING FOR ZONES
OHZ039>041...OHZ048>050...OHZ057>059...OHZ068>069.

PA...FLOOD WATCH FOR THIS AFTERNOON AND EVENING FOR ZONES
PAZ007>009...PAZ013>016.

WV...NONE.
Hazardous weather outlook, Jul 27, 5:00 AM EDT, 15 hours 31 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-271100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
500 AM EDT SUN JUL 27 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT
ACROSS THE REGION.

THE MAIN THREAT FROM THESE STORMS...OCCURRING FROM THIS AFTERNOON
THROUGH TONIGHT...WILL BE DAMAGING WINDS AND HEAVY RAIN AT TIMES
ALONG WITH DANGEROUS LIGHTNING. HAIL IS POSSIBLE.

A FLOOD WATCH MAY HAVE TO BE CONSIDERED LATER TODAY FOR PORTIONS OF
THE REGION. SOME LOCATIONS RECEIVING TWO INCHES OR MORE OF RAIN IN
LESS THAN THREE HOURS CAN GET FLOODING.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER NETWORK ACTIVATION WILL BE LIKELY TODAY AND TONIGHT.

In the hours before

Special weather statement, Jul 27, 6:56 PM EDT, 1 hour 35 minutes before
OHZ039-040-048-280000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
656 PM EDT SUN JUL 27 2003

...THUNDERSTORMS MOVING ACROSS THE REGION...

AT 6:55 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED
THUNDERSTORMS WITH HEAVY RAINFALL MOVING INTO THE NORTHERN PORTIONS
OF TUSCARAWAS...COSHOCTON...AND CARROLL COUNTIES.  THESE STORMS ARE
MOVING TO THE SOUTHEAST AT 30 MPH AND WILL MOVE ACROSS THE COUNTY
BETWEEN 6:55 PM AND 8:00 PM.

LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS INCLUDE NEW
PHILADELPHIA...CARROLLTON AND COSHOCTON.  HEAVY RAINFALL WILL ALSO
MAKE TRAVEL DIFFICULT ALONG INTERSTATE 77.

BE ALERT FOR HEAVY RAINFALL...GUSTY WINDS TO 35 MPH...AND DANGEROUS
LIGHTNING.  USE CAUTION IF YOU ARE DRIVING AS THERE WILL BE PONDING
OF WATER ON ROADWAYS AND REDUCED VISIBILITY.

IF YOU EXPERIENCE STORM-RELATED DAMAGE...PLEASE CALL THE NATIONAL
WEATHER SERVICE TOLL-FREE AT 1-877-633-6772.

TYBURSKI
Special weather statement, Jul 27, 7:43 PM EDT, 48 minutes before
PAZ021-280045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
743 PM EDT SUN JUL 27 2003

...THUNDERSTORMS POISED TO MOVE INTO ALLEGHENY COUNTY...

AT 7:40 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED
THUNDERSTORMS WITH HEAVY RAINFALL MOVING THROUGH BEAVER COUNTY.
THESE STORMS ARE MOVING TO THE SOUTHEAST AT 30 MPH AND WILL MOVE
INTO NORTHWESTERN ALLEGHENY COUNTY AROUND 7:55 PM.

LOCATIONS THAT INITIALLY WILL BE AFFECTED BY THESE STORMS INCLUDE
MOON TOWNSHIP...IMPERIAL...SEWICKLEY...LEETSDALE AND WEXFORD. THE
HEAVY RAIN WILL ALSO MAKE TRAVEL DIFFICULT ALONG INTERSTATE
79...ROUTE 60 AND THE PARKWAY WEST.  THESE STORMS WILL AFFECT
CENTRAL AND EASTERN ALLEGHENY COUNTY AROUND 8:30 PM.

BE ALERT FOR HEAVY RAINFALL...GUSTY WINDS TO 35 MPH...AND DANGEROUS
LIGHTNING.  USE CAUTION IF YOU ARE DRIVING AS THERE WILL BE PONDING
OF WATER ON ROADWAYS AND REDUCED VISIBILITY.

IF YOU EXPERIENCE STORM-RELATED DAMAGE...PLEASE CALL THE NATIONAL
WEATHER SERVICE TOLL-FREE AT 1-877-633-6772.

TYBURSKI
Local storm report, Jul 27, 7:49 PM EDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
749 PM EDT SUN JUL 27 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0716 PM    HILLSVILLE                PA   FLASH FLOODS
07/27/03   LAWRENCE                       VARIOUS ROADS FLOODED
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT

0716 PM    PULASKI                   PA   FLASH FLOODS
07/27/03   LAWRENCE                       NUMEROUS ROADS FLOODED
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT

0718 PM    NEW CASTLE                PA   FLASH FLOODS
07/27/03   LAWRENCE                       NUMEROUS ROADS FLOODED
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT

0720 PM    SHENANGO                  PA   FLASH FLOODS
07/27/03   MERCER                         STREETS FLOODED REPORTED
                                          BY LAW ENFORCEMENT

0730 PM    NEW PHILADELPHIA          OH   WIND DAMAGE
07/27/03   TUSCARAWAS                     NUMEROUS POWERLINES AND
                                          LARGE TREES DOWN REPORTED
                                          BY EMERGENCY MANAGEMENT
Special weather statement, Jul 27, 8:02 PM EDT, 29 minutes before
PAZ021-280100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
802 PM EDT SUN JUL 27 2003

...THUNDERSTORMS MOVING THROUGH ALLEGHENY COUNTY...

AT 8:00 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
OF THUNDERSTORMS MOVING INTO CENTRAL ALLEGHENY COUNTY.  THESE STORMS
ARE MOVING SOUTHEAST AT 35 MPH.

LOCATIONS THAT WILL BE AFFECTED ARE PITTSBURGH
...ETNA...MONROEVILLE...WILMERDING...TURTLE CREEK AND WALL. HEAVY
RAIN WILL MAKE TRAVEL DIFFICULT ON THE PARKWAY EAST AND THE TURNPIKE.

BE ALERT FOR HEAVY RAINFALL...GUSTY WINDS TO 35 MPH...AND DANGEROUS
LIGHTNING.  USE CAUTION IF YOU ARE DRIVING AS THERE WILL BE PONDING
OF WATER ON ROADWAYS AND REDUCED VISIBILITY.

IF YOU EXPERIENCE STORM-RELATED DAMAGE...PLEASE CALL THE NATIONAL
WEATHER SERVICE TOLL-FREE AT 1-877-633-6772.

TYBURSKI
Local storm report, Jul 27, 8:10 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
810 PM EDT SUN JUL 27 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0755 PM    8 N BROOKVILLE            PA   FLASH FLOODS
07/27/03   JEFFERSON                      SMALL STREAMS FLOODING THE
                                          ROADS REPORTED BY SKYWARN
                                          SPOTTERS

0800 PM    NEWCASTLE                 PA   FLASH FLOODS
07/27/03   LAWRENCE                       FLOODING ON SAMPSON ST.
                                          STRANDING MOTORISTS
                                          REPORTED BY LAW ENFORCEMENT

0800 PM    8 N BROOKVILLE            PA   FLASH FLOODS
07/27/03   JEFFERSON                      NUMEROUS ROADS FLOODED
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT

0802 PM    CLAIRION                  PA   FLASH FLOODS
07/27/03   CLAIRION                       GLADE RUN RD. FLOODED NEAR
                                          FROG TOWN. OLEAN RD IN FROG
                                          TOWN FLOODED REPORTED BY
                                          LAW ENFORCEMENT
Special weather statement, Jul 27, 8:14 PM EDT, 17 minutes before
PAZ022-023-280115-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
814 PM EDT SUN JUL 27 2003

...THUNDERSTORMS MOVING THROUGH THE AREA...

AT 8:10 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
OF THUNDERSTORMS MOVING THROUGH ARMSTRONG COUNTY INTO INDIANA
COUNTY.  THESE STORMS ARE MOVING SOUTHEAST AT 35 MPH.

LOCATIONS THAT WILL BE AFFECTED ARE KITTANNING...ELDERTON...INDIANA
AND CLARKSBURG.  HEAVY RAIN MAY MAKE TRAVEL DIFFICULT ALONG ROUTE
422.

BE ALERT FOR HEAVY RAINFALL...GUSTY WINDS TO 35 MPH...AND DANGEROUS
LIGHTNING.  USE CAUTION IF YOU ARE DRIVING AS THERE WILL BE PONDING
OF WATER ON ROADWAYS AND REDUCED VISIBILITY.

IF YOU EXPERIENCE STORM-RELATED DAMAGE...PLEASE CALL THE NATIONAL
WEATHER SERVICE TOLL-FREE AT 1-877-633-6772.

TYBURSKI

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 1:30 PM EDTFlash Flood WarningPBZPreston3 hr

Nearby

Severe Thunderstorm Warnings in West Virginia, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.